Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Patient Doctor Conflict over Testosterone Replacement Therapy
May 23, 2011

Soon after my HIV diagnosis in 2004 I began to suffer from a number of varied medical issues including peripheral nuropathy, low B12, etc. In 2008 my doctor informed me that my symptoms of depression, hot flashes, and low energy may be related to Hypogonadism. After we reviewed my testosterone levels for the previous 4 years we saw a precipitous fall from a normal range to below normal. We started treatment with gels, patches, and finally injections of testosterone. As a result the symptoms subsided and I felt normal again. A few years later I moved to a new area and had to find a new medical clinic and doctor. This new doctor wanted to take me off the testosterone replacement therapy. When I asked why she replied that she wanted me to take a break to see if my body would return to normal testosterone levels. I asked if she had ever had a case where a patient had done what she was asking me to do, and had there levels return to normal. She said no!!! So I told her I did not want to stop and she refused to continue this treatment. Soon after my symptoms returned and she still refused to reinstate the therapy. She said her labs showed a testosterone level that was in the normal range. I could not compare lab reports from my old doctor to my new doctor because they used different units of measure. I was at a loss and it has made my relation ship with my doctor confrontational. Why do different labs and doctors have different understandings of what normal testosterone levels are?

Response from Dr. Frascino

Hi.

It's unfortunate that your relationship with your new physician has become confrontational. Hypogonadism is quite common among HIVers. Interpreting testosterone levels can be a bit tricky. Because you are now once again symptomatic and have been off replacement therapy for a while, I would suggest you request a repeat evaluation and insist that both "total" and "free" testosterone levels are tested. Your results should also be compared to age-matched controls. The "free" testosterone test is the more accurate assay. If your new physician refuses to be reasonable or work cooperatively with you, you should consider finding another HIV specialist who would be a better match. You can read more about low testosterone and testosterone replacement therapy in the archives of this forum in the chapter entitled "Hypogonadism (Low Testosterone). Have a look!

Good luck.

Dr. Bob


Previous
Robert J Frascino
Next
Side effect or not of Atripla

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement